MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-16
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the pipeline flex pushwire broke proximal to proximal bumper while resheathing.The wire was removed and pipeline remained lodged in the micro catheter.The micro catheter and pipeline were removed as a system.The patient was undergoing embolization treatment for an unruptured internal carotid artery aneurysm.The vessel was observed moderately tortuous.The pipeline and any accessory devices were prepared as indicated in the ifu.The angiographic result post procedure was satisfactory.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the pipeline flex embolization device braid was partially deployed outside of the catheter.For further examination, the pipeline flex was pushed out of the catheter lumen.No damages found within tip coil.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact and fully opened with no signs of damage.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The pushwire appeared to be detached at the hypotube proximal to the wire weld.The distal and proximal ends of the pipeline flex braid were found fully open and moderately frayed.Blood was observed within braid.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The pushwire was found bent at proximal end.The broken end sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) analysis.Based on the sem/eds and device analysis, the customer¿s report of ¿pushwire break/separation ¿was confirmed as the pipeline flex pushwire was found to be to be detached at the hypotube proximal to the wire weld.From the damages seen on the distal wire (detaching), proximal wire (bending), and the pipeline flex braid (frayed); it appears there was high forced used (pushing and pulling).It is likely these damages occurred when the customer attempted to retrieve the pipeline flex pusher through the catheter against resistance.The distal wire of the pipeline flex pusher was possibly detached due to tensile failure.It is likely that the patient tortuous anatomy may have contributed to the reported issues.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).Per our instructions for use (ifu): "discontinue delivery of the device if high force or excessive friction is encountered.Identify the cause of the resistance and remove device and microcatheter simultaneously.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9366520
Report Number2029214-2019-01167
Device Sequence Number2606975
Product Code OUT
UDI-Device Identifier00847536016415
UDI-Public00847536016415
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/07/2022
Device Model NumberPED-450-16
Device Lot NumberA894163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/23/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2019
Supplement Date Received by Manufacturer12/18/2019
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date01/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1